Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 74, NWS Sioux Falls, SD

June 17, 2010Cherokee County, Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2010, 4:47 PM CDT for Cherokee County, Clay County, O'Brien County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2010, 4:47 PM CDT (21:47 UTC)
Expired
Jun 17, 2010, 5:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:54 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 17, 3:07 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT THU JUN 17 2010

.DISCUSSION...
DRYLINE APPROACHING I29 AS OF 20Z WITH SFC FNT IN THE JAMES VALLEY.
CURRENTLY MID LEVEL CAP CONTS TO KEEP TRW FM FIRING UP AS DRY LINE
APPROACHES I29. THE BIG QUESTION IS IF THIS CAP WL BREAK BY LATE
AFTN E OF I29. MODELS DO SHOW THIS BUT THIS MAY BE RELATED TO MODELS
COOLING THE MID LEVELS BECAUSE THEY DEVELOP RAIN. SO FOR NOW WL NEED
TO KEEP A CHC OF STORMS E OF I29 THIS EVENING DUE TO THE
UNCERTAINTY. ANY STORM THAT DOES DEVELOP WL LIKELY BECOME SEVERE DUE
TO THE FAVORABLE PROFILES FOR SUPERCELLS. TO THE WEST OF I29 WL JUST
LEAVE DRY AND GO WITH CLEAR SKIES THRU THE NIGHT. THE NEXT QUESTION
FOR LATE TONIGHT AS FNT STALLS AND WASHES OUT ACRS FAR SERN CWA...IS
WHETHER ANYTHING WL GET GOING LATE TONIGHT ACRS THE FAR SRN CWA FM
SUX TO SLB. ELEVATED INSTABILITY LATE TONIGHT DOES REMAIN ACRS THAT
AREA LATE TONIGHT AND WITH SOME WEAK H85 CONVERGENCE WL NEED TO KEEP
A SMALL CHC THERE AFTER 09Z. LOW TEMPS WL VARY FM THE LOWER 50S WRN
CWA IN THE MUCH DRIER AIR TO THE MID 60S ACRS THE FAR SE CWA.

AFTER TONIGHT...UPPER QG FORCING BASICALLY LAYS OVER FROM W TO E AND
DRIFTS SWD TOWARD THE I 80 CORRIDOR FRIDAY AND FRIDAY NIGHT. SFC
WINDS WL BE SW TO W ON FRIDAY USHERING IN MUCH DRIER AND STABLE AIR.
RIGHT NOW...SFC DEW POINTS ARE ONLY IN THE 40S ACROSS CENTRAL SD AND
THAT AIR WILL BE ADVECTING INTO THIS FA ON FRIDAY. BELIEVE THAT
THERE IS ENOUGH RESIDUAL QG FORCING ALONG WITH THE AFOREMENTIONED
HUNG UP H85 BOUNDARY IN OUR SERN ZONES TO KEEP A CHC FOR TSRA
GOING...ESP IN THE MORNING. OTHERWISE IT WILL BE A LITTLE COOLER AND
A LOT LESS HUMID. FRIDAY NIGHT LOOKS QUIET WITH SEASONABLY COOL
TEMPERATURES.

ON SATURDAY...FOR NOW KEPT CHCS FOR PCPN JUST SOUTH OF OUR FA IN THE
MORNING WITH SFC HIGH PRES DOMINATING...AND THE QG FORCING STILL
HANGING AROUND I 80. BUT IN THE AFTERNOON...WE ONCE AGAIN BEGIN TO
DEVELOP A MORE UNSTABLE SW FLOW ALOFT WITH A SHORT WAVE ENTERING THE
WRN PLAINS BY 00Z SUNDAY. THEREFORE INTRODUCED A SLGT CHC POP IN OUR
SWRN ZONES TO ACCOUNT FOR THIS...BUT GETTING PCPN GOING MAY BE REAL
TOUGH. OTHERWISE SATURDAY WL BE A PLEASANT DAY.

WITH WAVY ENERGY IN THE OFFING SATURDAY NIGHT...STILL PRUDENT TO
LEAVE POPS GOING. MOST OF THE FOCUS SHOULD BE ACROSS THE AREAS SOUTH
OF I 90 WHERE THAT AREA IS ON THE NOSE OF A LLJ...GIVING STRONG
SPEED COVERGENCE. THAT ACTIVITY MAY LINGER INTO SUNDAY MORNING WITH
ONLY SLGT CHC POPS WARRANTED SUNDAY AFTERNOON.

FURTHER OUT IN THE EXTENDED...FOLLOWED A BLEND OF HPC AND THE ECMWF.
WE HAVE ANOTHER WAVE TO DEAL WITH SUNDAY NIGHT...ESP ACROSS OUR SRN
AND ERN ZONES. AFTER THAT...UPPER HEIGHTS BEGIN TO BUILD THRU THE
MIDDLE OF THE WEEK SO TIMING WAVES IS VERY DIFFICULT...RIDGE RIDERS
BASICALLY. HOPEFULLY THIS WILL BE FINE TUNED MORE WITH TOMORROWS
FCST BUT OTHER THAN SUNDAY NIGHT...TUESDAY NIGHT MAY BE THE MOST
ACTIVE PERIOD IN THE EXTENDED. NORMAL TO SLIGHTLY ABOVE NORMAL
TEMPERATURES SHOULD PREVAIL.        /MJF

&&

.AVIATION...
A CDFNT WL PUSH E OF I29 BY 00Z AND THEN WEAKEN AND DISSIPATE ACRS
NW IA DURING THE NIGHT. SCT TRW WL OCCUR E OF I29 THRU 04Z WITH SOME
STORMS SEVERE. GENLY VFR CONDITIONS EXPECTED EXCEPT IFR IN SCT TRW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 17, 10:07 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 AM CDT THU JUN 17 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1007 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG OR JUST EAST OF INTERSTATE 29. THERE IS A
MODERATE RISK OF SEVERE WEATHER WITH THESE STORMS. STORMS ARE
EXPECTED TO DEVELOP BY 400 PM ALONG INTERSTATE 29 IN THE VICINITY
OF SOUTHEAST SOUTH DAKOTA OR SOUTHWEST MINNESOTA. STORMS WILL
THEN DEVELOP SOUTHWARD ALONG THE FRONT TOWARD THE SIOUX CITY BY
LATE AFTERNOON.
INITIALLY THESE STORMS WILL BRING A THREAT OF VERY LARGE
HAIL...UP TO THE SIZE OF BASEBALLS...AND TORNADOES. THE STORMS
ARE THEN EXPECTED TO EVOLVE INTO A LINE DURING THE EVENING AS
THEY APPROACH WINDOM...SPENCER...AND CHEROKEE. AS THEY FORM INTO
A LINE THE TORNADO THREAT WILL LESSEN. HOWEVER...THE RISK OF
DAMAGING WINDS WILL INCREASE. WIND GUSTS IN EXCESS OF 70 MPH WILL
BE POSSIBLE. IN ADDITION...A FEW STORMS MAY PRODUCE HAIL UP TO
THE SIZE OF PING PONG BALLS.  THESE STORMS ARE EXPECTED TO MOVE
EAST OF SPENCER AND STORM LAKE BY 10 PM. MORE STORMS MAY DEVELOP
AFTER MIDNIGHT IN NORTHWEST IOWA AND NORTHEAST NEBRASKA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY
RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS
WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE
NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS
IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN
FLOOD FOR THE FORESEEABLE FUTURE. THE MISSOURI RIVER AT
SPRINGFIELD IS ALSO IN FLOOD. AREAL FLOODING OF SMALL STREAMS AND
CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH CENTRAL
SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI
RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING IN NORTHWEST IOWA.
THESE STORMS WILL NOT BE SEVERE. THERE WILL BE A CHANCE OF
THUNDERSTORMS ON SATURDAY NIGHT OVER THE AREA. A FEW STORMS MAY
PRODUCE SMALL HAIL. THERE WILL ALSO BE A RISK OF LOCALLY HEAVY
RAIN SOUTH OF INTERSTATE 90.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. AT
THIS TIME...IT APPEARS THAT THE CHANCE OF STORMS WILL PRIMARILY
BE OVERNIGHT. WHILE SEVERE WEATHER CANNOT BE RULED OUT WITH THESE
STORMS...OF GREATER CONCERN IS THAT STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL. THE LOCATION OF THE HEAVIEST RAINFALL IS
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM EAST OF INTERSTATE
29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:05 AM CDTAreal Flood WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 5 more27 hr
Jun 17, 4:52 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay38 min
Jun 17, 6:34 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.